Sunday, November 16, 2008


50 yo male w/ Child C cirrhosis, bedbound > 1mos, Ca on admission 11.1, now w/ acute rise to 14.6 and AMS. PTH 15.
PTH-dependent: Primary hyperparathyroidism due to parathyroid adenoma or hyperplasia.
PTH-independent: malignancy (MM, Breast Ca., Lung Ca.) Granulomatous Dz (Sarcoidosis, TB), thyrotoxicosis, AI, pheochromocytoma,  medications(esp. thiazides and lithium), Vit D intoxication, milk-alkali syndrome,FHH, immobilization, advanced liver dz, post-renal transplant, HIV/AIDS
Bisphosphonates (inhibit osteoclast activity)
Cinacalcet(binds to calcium-sensing receptor on Chief Cells in parathyroid gland and increases sensitivity to extracellular calcium)
Pt. w/ PTH dependent hypercalcemia +/- PTH-independent causes such as advanced liver dz., immobilization.
Further w/u P
Hydration started, consider treatment w/ bisphosphonates/cinacalcet in future.


  1. Tough case. Giving fluids is of course the optimal and best first-line treatment. However, volume overload could be a problem. We generally try to avoid lasix except in volume overload situations. Managing volume may be a particularly difficult problem for someone presumably at significant risk for hepatorenal syndrome.

  2. "role of cinacalcet?"

    Good point. The PTH is already 15. If it goes down to 1?

  3. Needless to say, we could not hydrate this patient. Can you give bisphosphonates without hydrating first? Is there a chance of making him "relatively hypocalcemic"?
    What about that Cinecalcet in this gentleman?
    Anyone think this could be parathyroid carcinoma? Although I know the chance is remote, it would make him ineligible for liver transplant.

  4. Again, difficult case, for two reasons: volume issues and a lack of a clear etiology.

    I really doubt that this is a parathyroid carcinoma, not only because it is so rare, but also because the PTH levels should be very high, like in the 1,000's.

    Likewise, sensipar is unlikely to be useful as it ultimately lowers PTH which isn't very high at 15 (and may be low depending on the lab reference range). I doubt that giving sensipar would lower the calcium significantly.

    As to the etiology of the hypercalcemia, this is quite difficult. You would often expect an undetectably low PTH in non-PTH mediated hypercalcemia.

    I think that the reason for the acute rise in the calcium was due to decreased renal perfusion. Could he have had mild hyperparathyroidism leading to the Ca of 11.1 initially? Maybe. I would still investigate PTH-independant causes of hypercalcemia.

    Could this be hypercalcemia due to advanced liver disease? That's very rare too apparently. But it fits more than parathyroid cancer. I found an article on this rare condition:

    There they gave calcitonin followed by low-dose IV pamidronate.

    As to your hydration and bisphophonate question: there is no rule that the patient must receive hydration first. The key is the degree of renal dysfunction as pamidronate for example has a relatively long half-life and is excreted into the urine.

    Tough case. This is one where you have to use your best judgement based on the available data.


Note: Only a member of this blog may post a comment.